Wyoming, 2023

High Wind in Wyoming, March 19, 2023

March 19, 2023 · NWS CYS · 2 events in 2 counties and zones

A brief bout of strong winds occurred at Arlington and Bordeaux on the afternoon of 19 March 2023.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A brief bout of strong winds occurred at Arlington and Bordeaux on the afternoon of 19 March 2023.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Mar 19, 10:13 AM MST, 1 hour 29 minutes earlier.

Area forecast discussion, Mar 19, 10:13 AM MST, 1 hour 29 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1113 AM MDT Sun Mar 19 2023

.SHORT TERM...(Today through Tuesday)
Issued at 400 AM MDT Sun Mar 19 2023

Weak upper-level ridging over the Intermountain West and High Plains
over the next few days will keep temperatures across most of the CWA
near-average. High temperatures on Sunday will range from the 40s to
mid 50s with sunny skies. It will also be on the breezy side as a
weak shortwave within the ridge will cause both MSLP and height
gradients along the west of the Laramie Range to steepen. The wind
prone areas of Arlington and Bordeaux could see gusts up to 55 MPH
this afternoon as flow aloft maxes out around 45 kts with decent
subsidence. Could need an SPS for these areas later in the day since
an occasional gust to 60 MPH cannot be ruled out with gap flow. Wind
prone adjacent plains areas could see gusts up to 40 MPH.

Weather gets more interesting on Monday with an incoming upper-level
shortwave that's a bit more potent than the one on Sunday. Luckily,
the weak ridge will hang on through the afternoon, leading to high
temperatures similar to Sunday's, but with increasing clouds.
Mountain snow begins during the day on Monday with moist
southwesterly flow ahead of the shortwave. This is a great set-up
for the Sierra Madre Range to receive a quick foot of snowfall along
the highest peaks of the range. Winds turn more westerly on Tuesday
as the shortwave moves off to the northeast and the CWA briefly
dries out before the next storm system right at its heels. Overall,
locations above 9000 feet in the Sierra Madre Range could see
between 6 and 12 inches of snowfall between Monday and Tuesday
afternoon which could prompt the issuance of a Winter Weather
Advisory. The Snowy Range will largely be shadowed in this event so
not expecting anything over 6 inches in this range. Not expecting
much in the way of any snow accumulations for the plains either,
though some locations could wake up on Tuesday morning to a dusting
of snow.

.LONG TERM...(Wednesday through Saturday)
Issued at 400 AM MDT Sun Mar 19 2023

GFS and ECMWF coming into good agreement with a fairly strong
shortwave moving through the CWA Wednesday. Good upper level
diffluence over our western CWA Wednesday with the CWA on the left
front quadrant of a strong 150kt jet moving through northern
Colorado. Should have great lift with widespread precipitation
forecast for most of the CWA. Will likely need a winter headline
for the Sierra Madre and Snowy Ranges for Wednesday. Since it is
still three days out...decided to let the dayshift take a look at
the 12Z models before issuing any products.

Upper shortwave trough moves through late Wednesday evening.
Surface front remains over the area through Thursday morning
before lifting north as a warm front Thursday afternoon.

Longwave trough over the Rockies Friday with unsettled weather to
continue. Next Pacific low pressure system tracks into Utah Friday
afternoon. Differences in guidance as GFS has surface front over
central Colorado with widespread precipitation over much of the
state. ECMWF however...has the upper shortwave tracking across
Wyoming...with precipitation further north across northern
Wyoming.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1106 AM MDT Sun Mar 19 2023

VFR to MVFR conditions likely through the forecast period for all
terminals. Shortwave trough is expected to dig across the region
this afternoon into the evening hours, bringing some gusty winds
and precipitation chances across the far southwestern portions of
the CWA. At this time, not expecting any precipitation chances
for KRWL with the arrival of this boundary. But will see
precipitation chances increase after 18z tomorrow. Otherwise,
expect lowering ceilings towards MVFR and increased wind speeds
early tomorrow morning.

&&

.FIRE WEATHER...
Issued at 400 AM MDT Sun Mar 19 2023

Elevated fire weather conditions are possible Sunday. Relative
humidities east of the Laramie Range drop into the mid teens with
wind gusts up to 35 MPH. Temperatures on Sunday will also be warmer
in these locations, making it into the 40s and low 50s. Conditions
improve through the beginning of the work week as an upper-level
disturbance brings increased moisture and the chance for both rain
and snow showers.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

SHORT TERM...SF
LONG TERM...GCC
AVIATION...MRD
FIRE WEATHER...SF
Hazardous weather outlook, Mar 19, 1:13 AM MST, 10 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
213 AM MDT Sun Mar 19 2023

NEZ002-003-019>021-054-055-095-096-WYZ101>105-107>109-111-113-
115>119-200815-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-East Platte County-Goshen County-
Central Carbon County-Southwest Carbon County-
Upper North Platte River Basin-Laramie Valley-South Laramie Range-
South Laramie Range Foothills-Central Laramie County-
East Laramie County-
213 AM MDT Sun Mar 19 2023

This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...TODAY

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH FRIDAY

The probability for widespread hazardous weather is low.

.Spotter information statement...

Spotter activation will not be required.

WYZ106-110-200815-
Central Laramie Range and Southwest Platte County-
North Snowy Range Foothills-
213 AM MDT Sun Mar 19 2023

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...TODAY

West winds will increase with gusts up to 55 MPH possible,
especially in and around Arlington and Bordeaux.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH FRIDAY

Periods of strong winds will also be possible on Tuesday.

.Spotter information statement...

Spotter activation will not be required.

WYZ112-114-200815-
Sierra Madre Range-Snowy Range-
213 AM MDT Sun Mar 19 2023

This hazardous weather outlook is for portions of south central
Wyoming.

.DAY ONE...TODAY

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH FRIDAY

Multiple rounds of snow are expected throughout the week. First
round of snow will be Monday into Tuesday, with moderate to heavy
snow possible at times. Second round of snow is Wednesday into
Thursday with more heavy snow possible. Accumulations over a foot
possible, especially for the Sierra Madre Range.

.Spotter information statement...

Spotter activation will not be required.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, North Snowy Range Foothills

When
March 19, 11:42 AM MST to 3:02 PM MST
Where
North Snowy Range Foothills forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

WYDOT site Arlington reported these strong wind gusts.

High Wind, Central Laramie Range and Southwest Platte County

When
March 19, 1:22 PM MST to 3:06 PM MST
Where
Central Laramie Range and Southwest Platte County forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Department of Highways
Coordinates
41.698, -105.127 (the zone’s center; the record gives no point)

WYDOT sensor Bordeaux 9 miles south of Wheatland reported peak wind gust.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2023Every state in 2023This day in weather historyWarnings in Wyoming, March 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1076750, 1076749.